Hail, Crawford
- When
- August 6, 7:13 PM CST
- Where
- Crawford County, 3.49 mi S of Dow City
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -95.490
A cold front moved into Iowa from the northwest. The airmass was quite unstable with CAPE values in the 4000-5000 J/kg range and lifted indices around -8 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into Iowa from the northwest. The airmass was quite unstable with CAPE values in the 4000-5000 J/kg range and lifted indices around -8 C. Afternoon highs reached the upper 80s to low 90s, with dewpoints in the low to mid 70s ahead of the cold front. Precipitable water was quite high with 1.6 to 2 inches available. Scattered thunderstorms formed to the west of Iowa initially in a scattered line. They coalesced into a small forward propagating MCS by the evening hours. The airmass was moderately sheared with 40 to 45 kts of effective shear. The freezing level was quite high, around 14,500 feet, so hail was limited. CAPE in the -10 to -30 C layer of the atmosphere was between 700 and 1100 J/kg. The storms produced high winds as the primary mode of severe weather. This was not too surprising considering there was 1500 J/kg of downdraft CAPE available just ahead of the MCS. Initially the storms did produce hail as the cells were more discrete. Dime to quarter size hail was reported in Crawford and Audubon Counties. The system quickly became a wind event as it raced across the southern third to half of Iowa. Winds speeds of 60 to 70 MPH were common along its path. The highest measured wind gust was 71 MPH northwest of Creston. There were numerous reports of trees and power lines downed all along the path. Damage was done to some house roofs in the town of Creston, with a tree reportedly falling onto one house in Creston. Roof damage was also reported in Madison County with an American Legion building damaged in Macksburg. High winds also blew a camper off of its jacks in Lucas County in Williamson. High winds damaged outbuildings, peeling back roofs and blowing over sheds across Adair, Clarke, and Madison County. High winds blew out a large window at a Walmart in Marion County in Knoxville. During the early morning hours, strong thunderstorms developed over parts of northern Iowa, also along the front. For the most part they remained below severe levels. One of the storms produced 60 to 65 MPH winds in Franklin County at Hampton. Numerous trees were downed and power was knocked out for much of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:41 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT SAT AUG 6 2011 .SHORT TERM /TONIGHT/... SHORT WAVE TROUGH SEEN ON WATER VAPOR IMAGERY ALONG THE WY/SD BORDER IS EXPECTED TO ORGANIZE CONVECTIVE DEVELOPMENT THIS EVENING... HOWEVER SURFACE FEATURES ARE NOT WELL DEFINED...SO CONFIDENCE IN CONVECTIVE EVOLUTION IS NOT HIGH. BROAD AREA OF LOW PRESSURE IS OVER IOWA AND MINNESOTA...WITH A WIND SHIFT TO WESTERLY FLOW OVER NW IOWA INITIATED BY EARLIER CONVECTION. A FEW STORMS COULD DEVELOP OVER N CENTRAL IOWA ALONG THIS WIND SHIFT LINE...BUT THEY ARE NOT EXPECTED TO BE SEVERE. OTHER STORMS ARE POSSIBLE OVER EASTERN NEBRASKA INTO SE SOUTH DAKOTA AS SHORT WAVE CATCHES UP TO INSTABILITY AXIS...PER SWOMCD. LATEST RUC MODEL AND 12Z WRF RUNS SHOW A NICE CLEAN LINE OF SCATTERED THUNDERSTORMS PROGRESSING EAST ACROSS IOWA TONIGHT...SO HAVE GONE WITH FAIRLY HIGH POPS. THINGS MAY NOT BE THAT CLEAN HOWEVER...WITH SOME STORMS FAVORING NORTH IOWA AND OTHER POTENTIALLY HOLDING BACK IN THE SW. SEVERE THREAT IS LIKELY TO BE CONFINED TO DAMAGING WINDS WITH MODERATE DEEP SHEAR. STORMS SHOULD REMAIN PROGRESSIVE AND CROPS CAN SOAK UP SHORT DURATION HEAVIER RAINS. MAY GET SOME FOG IN SOUTHEASTERN SECTIONS NEAR OTTUMWA BEFORE STORM CHANCES ARRIVE...AND IT WILL BE ANOTHER WARM NIGHT IN THOSE LOCATIONS. SOMEWHAT COOLER NORTHWEST BEHIND THE FRONT. .LONG TERM /SUNDAY THROUGH SATURDAY/... MAIN TOPICS ARE THE TIMING AND PLACEMENT OF PRECIP FOR THE BEGINNING OF THE PERIOD...AS WELL AS THE ANTICIPATION OF DRIER AND COOLER CONDITIONS MIDWEEK. SUNDAY THROUGH MONDAY MORNING... AT THE START OF THE PERIOD...COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE EAST/NORTHEASTERN CWA. SREF TRENDS SHOW INCREASING PROBABILITY OF PRECIP...SO HAVE INCLUDED SLIGHT POPS THROUGH THE LATE MORNING HOURS. THEN EXPECT CLEARING/DRYING TREND THROUGHOUT SUNDAY AFTERNOON DUE TO THE SUBSIDENCE BEHIND THE DEPARTING SHORTWAVE AND COLD AIR ADVECTION. MEANWHILE...ZONAL FLOW WITH EMBEDDED WEAK SHORTWAVES WILL RESULT IN UPSLOPE CONVECTION ACROSS THE WESTERN NEBRASKA EARLY SUNDAY EVENING...AND THIS THUNDERSTORM COMPLEX SHOULD PROPAGATE EAST SOUTHEAST THROUGHOUT THE OVERNIGHT HOURS. LOW LEVEL THETA_E ADVECTION WILL BE MAXIMIZED OVER THE MISSOURI RIVER VALLEY...SO HAVE HIGHEST POPS OVER THE SOUTHWESTERN CWA SUNDAY NIGHT. MONDAY THROUGH SATURDAY... A FAIRLY IMPRESSIVE SHORTWAVE CURRENTLY LOCATED OVER BRITISH COLUMBIA WILL MOVE EASTWARD ALONG THE US/CANADA BORDER...AND BE LOCATED OVER NORTHERN MINNESOTA BY MONDAY EVENING. THE ASSOCIATED SURFACE LOW WILL MOVE NORTH OF THE GREAT LAKES...AND A TRAILING COLD FRONT WILL SWING THROUGH THE UPPER MIDWEST BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH BEST CHANCES FOR CENTRAL IOWA ON MONDAY NIGHT. A FEW STORMS COULD BE SEVERE...WITH DEEP LAYER SHEAR AROUND 25 KTS...AND MLCAPES NEAR 1000 J/KG DURING THE OVERNIGHT HOURS. AT THE MOMENT...THE MAIN THREAT WOULD APPEAR TO BE DAMAGING WIND...AND TO A LESSER DEGREE LARGE HAIL. AS THIS WAVE PUSHES EASTWARD...NORTHWEST FLOW WILL DEVELOP FOR THE MIDDLE OF THE WEEK. CANADIAN HIGH PRESSURE WILL SETTLE IN AND BRING COOLER...DRIER AIR INTO THE REGION. EXPECTING ANY SHOWERS AND THUNDERSTORM TO REMAIN TO THE SOUTH AND WEST OF THE CWA THROUGH THURSDAY. HOWEVER...ANOTHER WAVE CROSSES THE NORTHERN ROCKIES TOWARD THE END OF THE PERIOD...SO HAVE SLIGHT CHANCES FOR THURSDAY NIGHT THROUGH FRIDAY. && .AVIATION...07/00Z CONVECTIVE TRENDS AND THEN FOG POTENTIAL WILL BE THE PRIMARY CONCERNS THIS EVENING. SCATTERED STORMS HAVE DEVELOPED ACROSS ERN NE AND SHOULD ADVANCE INTO IA LATER TONIGHT. TIMING AND POTENTIAL AT ANY PARTICULAR TAF SITE IS STILL IN QUESTION HOWEVER SO NOTHING BEYOND CB WORDING FOR THE TIME BEING. WILL HIT HARDER AS TREND BECOME MORE CLEAR. FLOW IS FAIRLY WEAK SO THERE IS SOME POTENTIAL FOR MVFR FOG NEAR FROPA EARLY SUN MORNING WITH PLENTY OF LOW LEVEL MOISTURE CONTINUING TO POOL ALONG AND AHEAD OF BOUNDARY. POTENTIAL IS CERTAINLY THERE TO GO LOWER...BUT CONFIDENCE NOT THERE YET. NO PRECIP EXPECTED SUN...BUT HIGH MVFR OR LOW VFR CU MAY FORM DURING THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...BEITLICH AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SAT AUG 6 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-081>083- 092>094-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 331 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...POSSIBLY IN A LINE...ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA EARLY THIS EVENING...AND MOVE EAST AND SOUTHEAST OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE...MAINLY WEST OF I-35 BEFORE MIDNIGHT...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE WEATHER THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT...MAINLY IN WESTERN IOWA. IAZ062-075-084>086-095>097-072045- POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 331 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA THIS EVENING. THE STORMS MAY REACH PORTIONS OF SOUTHEAST IOWA AROUND MIDNIGHT AND MOVE EAST THEREAFTER. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE WEATHER THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT SAT AUG 6 2011 IAZ044-070115- CRAWFORD- 717 PM CDT SAT AUG 6 2011 ...STRONG THUNDERSTORMS WITH HAIL AND HEAVY RAIN... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 31 MILES WEST OF DENISON...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THE THUNDERSTORMS WILL BE NEAR... DOW CITY AND 9 MILES SOUTHWEST OF ARION BY 815 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AW
The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
29 thunderstorm wind, 4 hail. Local standard time, as filed.
Trained spotter reported hail fell from 1949 to 1954 CST. Mostly pea size hail, but then up to quarter size at the end.
Estimated wind gust of 60 MPH with small limbs down.
Trained spotter reported nickel to quarter size hail fell from 2001 to 2008 CST.
Adair Iowa Department of Transportation RWIS site recorded gust.
A large tree limb fell onto a power line which subsequently fell onto a truck.
Tree limbs 4 to 6 inches in diameter down.
Metal sheds were dented from high winds. Part of the roof was peeled off with many tree limbs down.
Roof torn off of a hog house and a large tree was down on a trailer at the intersection of 310th St and Henry A Wallace Road.
Trained spotter reports a measured wind gust of 71 MPH. Trees were uprooted on the west side of Creston with some roof damage.
A tree fell onto a house.
Roof damage was reported to the American Legion Building.
Torrential rains and very limited visibility.
Measured by a KCCI schoolnet site.
Recorded from an Iowa Department of Transportation RWIS site.
Trained spotter reports wind gusts around 70 MPH lasting quite some time. Multiple large trees down, some on houses. Dime to nickel size hail also fell.
A 6 foot diameter tree was sheared off near the base, a 25 foot flag pole snapped, and a few signs mangled. Numerous 2 to 4 inch tree limbs down around town.
Spotter estimated 60 MPH winds.
High winds damaged trees and tore shingles off of a house.
A spotter estimated wind gusts of 68 MPH.
High winds downed a 12 foot diameter oak tree that was about 200 years old and damaged buildings. Winds were estimated around 70 MPH.
Trees and power lines down. Winds estimated 60 to 70 MPH and blew for several minutes.
Walmart Supercenter had a large window blown out by high winds.
A camper was blown off of its jacks.
Post event survey indicated numerous large tree limbs were down, portions of whole trees, and even a few large trees taken down along with power lines.
A trained spotter estimated 60 MPH wind gusts.
Police reported a power pole and lines down on the south side of Ottumwa.
Thunderstorm winds toppled tree branches and power lines.
Large trees down.
Winds of 60 to 65 MPH produced widespread tree damage in the town of Hampton. Numerous trees and limbs were downed through town. Many location were without power due to branches falling on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319816, 319818, 319817, 319828, 319819, 319827, 320025, 319823, 320026, 320027, 319832, 319820, 319821, 319829, 319830, 319831, 319834, 320024, 319833, 320030, 319836, 319835, 331918, 319822, 320029, 319825, 319826, 319837, 319824, 319838, 331916, 319839, 320028.